Colorado, 2006

Flash Flood in Colorado, July 7, 2006

July 7, 2006 · NWS BOU · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 7, 2:05 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 2:05 PM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI JUL 7 2006

.SHORT TERM DISCUSSION...CONVECTION CONTINUING TO DEVELOP ACROSS THE
MOUNTAINS AND ALONG FOOTHILLS AS AIRMASS DESTABILIZES AHEAD OF AN
UPPER LEVEL DISTURBANCE OVER ARIZONA. CONVECTION TO BECOME A BIT
MORE WIDSPREAD OVER MOUNTAINS AND FOOTHILLS THIS EVENING AS LIFT
INCREASES. LATEST LAPS ANALYSIS AND ACARS SOUNDINGS SHOW PLAINS
STILL CAPPED...STORMS HAVING DIFFICULTLY HOLDING TOGETHER AS THEY
TRAVERSE EASTWARD. LIFT FROM THE APPROACHING DISTURBANCE SHOULD HELP
STORMS GET FURTHER ACROSS PLAINS THIS EVENING. PRECIPITABLE WATER
VALUES CURRENTLY OVER AN INCH...SHOULD SEE SOME HEAVY RAIN WITH THE
STORMS. BUT RADAR SHOWING STORMS MOVING AROUND 15 KTS...SO FLOODING
CONCERNS LOOK MINIMAL. LATER TONIGHT...RIDGE FLATTENS OUT AS WEAK
TROUGH MOVES ACROSS NORTHERN PLAINS. THIS WILL SEND A SURFACE COLD
FRONT SOUTH ACROSS THE NORTHEAST PLAINS AFTER MIDNIGHT. CURRENT TIME
FRAME LOOKS FROM 06Z-09Z. UPSLOPE DEEPENS AND LOW LEVEL MOISTURE
INCREASES BEHIND FRONT. THERE WILL BE SOME QG ASCENT MOVING ACROSS
AREA AS UPPER LEVEL DISTURBANCE MOVES INTO 4 CORNERS. THIS ASCENT
COMBINING WITH UPSLOPE WILL KEEP SOME SHOWERS ONGING INTO THE
MORNING HOURS.

ON SATURDAY...MODELS CONTINUE TO SHOW NEARLY SATURATED AIRMASS
ACROSS AREA DURING DAY...WITH CROSS SECTIONS SHOWING UPSLOPE UP TO
AROUND 680 MB. IN ADDITION MODELS SHOW DISTURBANCE PASSING ACROSS
AREA DURING AFTERNOON. LAPSE RATES INCREASE IN RESPONSE TO THE LIFT.
SHOULD SEE INCREASE IN PRECIPITATION AS A RESULT. WILL UP POPS TO
LIKELY IN FAVORED UPSLOPE AREAS FOR THE AFTERNOON TIME FRAME. MODEL
QPF STILL SEEMS A BIT ROBUST DURING THE AM HOURS GIVEN THE BEST LIFT
COMES DURING THE AFTERNOON. BUT PRECIPITABLE WATER VALUES REMAIN
WELL OVER AN INCH.  WILL HOLD OFF ON WATCH AT THIS TIME... THOUGH
AREAS ALONG PALMER DIVIDE BEAR WATCHING. STORMS SHOULD PRODUCE SOME
HEAVY RAIN...AND LOCALIZED FLOODING A POSSIBILITY. CLOUD COVER AND
COOLER AIRMASS SHOULD KEEP AFTERNOON TEMPERATURES MAINLY IN THE 70S.
LOWERED THE TEMPERATURE GRIDS DURING AFTERNOON.

.LONG TERM DISCUSSION...MODELS HAVE WEST-SOUTHWESTERLY FLOW ALOFT
OVER THE FORECAST AREA THROUGH MONDAY.  THERE IS LITTLE IN THE WAY
OF ANY SYNOPTIC SCALE MOTION ON THE QG VERTICAL VELOCITY FIELDS
THROUGH THE PERIOD...PERHAPS A TAD UPWARD MOTION ON SUNDAY...BUT
PRETTY BENIGN.  THE BOUNDARY LAYER FLOW IS PROGGED TO BE WEAK
UPSLOPE FOR THE PLAINS SATURDAY EVENING...THEN AGAIN SUNDAY
AFTERNOON.  ON MONDAY THE FLOW IS SOUTHEASTERLY.
MOISTURE-WISE...FORECAST SOUNDINGS SHOW PRECIPITABLE WATER VALUES AT
OR ABOVE 1.00 INCH SATURDAY NIGHT THROUGH LATE MONDAY.  THE THETA-E
AXIS IS OVER CENTRAL COLORADO SUNDAY...THEN OVER ALL THE FORECAST
AREA SUNDAY NIGHT AND MONDAY.  BY MONDAY EVENING IT MIGRATES EAST OF
THE FORECAST AREA.  CROSS SECTIONS SHOW DEEP MOISTURE FOR MOST OF
THE FORECAST AREA SATURDAY NIGHT AND SUNDAY.  SUNDAY NIGHT AND
MONDAY ARE NOT EXPECTED TO BE AS CLOUDY.  CAPE VALUES ARE NOT
SIGNIFICANT SATURDAY NIGHT AND SUNDAY.  SUNDAYS OK BUT THE
NORTHEAST CORNER IS STABLE.  ITS PRETTY COOL AND CLOUDY.  MONDAY
LOOKS BETTER...WITH THE LOW LEVEL DEW POINTS STILL UP ABOVE 50F IN
MOST AREAS.  WILL KEEP POPS HIGH SATURDAY EVENING.  SOME AREAS NEED
POPS OVERNIGHT INTO SUNDAY.  POPS WILL BE A BIT LESS SUNDAY...BUT
WITH PLENTY OF AVAILABLE WATER NEED SCATTERED.  AGAIN...BEST CAPE
IS LATE DAY MONDAY.  FOR TEMPERATURES...SUNDAY LOOKS 1.0 - 2.5C
WARMER THAN SATURDAY.  MONDAY IS ANOTHER 1.0 - 2.0 WARMER THAN
SUNDAY. FOR THE LATER FOUR DAYS...TUESDAY THROUGH FRIDAY...MODELS
SHOW A DECENT UPPER TROUGH OVER THE WEST COAST OF NORTH AMERICA
THROUGH WEDNESDAY...THEN MIGRATE IT EASTWARD INTO THE NORTHERN
ROCKIES THROUGH THURSDAY.  A COUPLE OF THE MODELS HINT AT ITS
BOTTOM MOVING THROUGH THE FORECAST AREA LATE THURSDAY.  SEVERAL OF
THE MODELS INDICATE LESS MOISTURE FOR MOST LAYERS OF THE ATMOSPHERE
THROUGH MUCH OF THE PERIOD.   THE EASTERLY COMPONENT TO THE BOUNDARY
LAYER FLOW IS ABSENT AS WELL.  WILL KEEP THE GOING TREND OF DRIER
AND WARMER IN THE EXTENDED BUT NOT TOTALLY ABANDON POPS. &&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DL/RJK
Hazardous weather outlook, Jul 7, 10:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI JUL 07 2006

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1100 AM MDT FRI JUL 07 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS THIS AFTERNOON AS A WEATHER DISTURBANCE APPROACHES THE
AREA.  THE STORMS WILL THEN MOVE ACROSS THE PLAINS DURING THE
AFTERNOON.  HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THE
STORMS...WITH THE POTENTIAL FOR MINOR FLOODING. HOWEVER SEVERE
WEATHER IS NOT EXPECTED.

A COLD FRONT WILL PUSH ACROSS EASTERN COLORADO LATER TONIGHT WHICH
WILL DEEPEN THE EASTERLY UPSLOPE FLOW AND CONTINUE A CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON SATURDAY...PLENTY OF MOISTURE AND UPSLOPE FLOW SHOULD BRING A
DECENT CHANCE OF RAINFALL TO THE PLAINS AND FOOTHILLS.  SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE DAY SUNDAY.  THE AIRMASS
IS EXPECTED TO DRY OUT A BIT FOR NEXT ...SO THE CHANCES OF SHOWERS
AND THUNDERSTORMS WILL BE A BIT LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
July 7, 7:00 PM MST to 10:00 PM MST
Where
Douglas County, Southwest Portion
Property damage
$13 million
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Up to 3 inches of heavy rain in the Hayman burn area caused destructive flash flooding along West Creek, between Deckers and Westcreek. Horse Creek, which drains into West Creek, swelled from a normally small creek, into a raging torrent, 25 to 30 feet deep and 300 feet wide. The wall of water damaged or destroyed approximately 30 sections of a 5-mile stretch of State Highway 67, which parallels West Creek. Several homes were extensively damaged or destroyed. In all 86 homes had no access to the highway, resulting in a 125-mile detour for residents of the West Creek subdivision. The sheriff's office used reverse 911 to warn residents to evacuate the area surrounding the subdivision. Campsites near Deckers were also evacuated. No injuries were reported, but several people had to be rescued, due to extensive damage to the access roads and bridges in the area. Reconstruction was estimated to be $13.3 million.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525061.